Corn syrup was once a common home remedy for infant constipation. Added to an infant's bottle it would prompt a bowel movement, but medical authorities no longer consider this treatment to be an effective remedy -- for infants or adults. If you suffer from chronic constipation, ask your doctor which remedy will help relieve your symptoms and get your bowel movements back on track.
Video of the Day
Pediatricians and mothers used to recommend dark corn syrup for fussy babies who suffered from constipation, but MyChildWithoutLimits.org notes that the formula for corn syrup has changed over the years, and it is no longer an effective treatment for constipation. Commercially prepared dark corn syrup no longer contains the chemical elements that once served to draw liquid into the intestines and soften stool.
Causes of Constipation
Not drinking enough water is a common cause of constipation. Your bowels rely on water to function properly, just like the rest of your body. When you don't drink enough, the intestines have little water to work with and stool can become hard and difficult to pass. Certain medications, such as painkillers, anticonvulsants, antacids and antidepressants can also cause constipation. Antihistamines and analgesics can have the same effect. Lack of exercise and a low-fiber diet can also cause constipation.
Exercising stimulates every muscle in your body, including your intestinal walls, and helps solid waste move along your intestinal tract. When your body doesn't get enough activity, bowel movements may become slow and sluggish. Include fibrous foods in your diet. If medication is causing constipation, talk to your doctor about switching to a different type of medication or a different way to treat the underlying health condition. Ask your doctor before taking laxatives. Over-the-counter and prescription-strength laxatives are only meant to be used short term, often for a few days at most. Your doctor may recommend trying a stool softener before resorting to laxatives.
Points to Consider
Taking too many laxatives or taking laxatives for a prolonged period can cause you to become dehydrated. Laxative overdose can cause diarrhea and other unpleasant or dangerous side effects such as bloody bowel movements. Discuss natural or home remedies for constipation with your doctor before trying them. Some herbs can interact with medications and cause side effects.